Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 218, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 5:30 PM CDT for 4 counties in Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2020, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 7, 2020, 6:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:50 PM CDT | HAIL 1 | 2 Sse Lake Itasca, MN | NEAR THE MAIN LODGE. |
| Aug 7, 5:50 PM CDT | HAIL 1 | Lake Itasca, MN | |
| Aug 7, 6:25 PM CDT | TSTM WND DMG | 3 Nnw Lake George, MN | A FEW POPLAR TREES SNAPPED AROUND LAKE MINNIE. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WUUS53 KFGF 072230
SVRFGF
MNC005-007-029-057-072330-
/O.NEW.KFGF.SV.W.0218.200807T2230Z-200807T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
530 PM CDT Fri Aug 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Hubbard County in north central Minnesota...
South central Beltrami County in north central Minnesota...
Northeastern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 630 PM CDT.
* At 529 PM CDT, severe thunderstorms were located along a line
extending from near Rice Lake to near Bad Medicine Lake, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Zerkel around 535 PM CDT.
Upper Rice Lake around 545 PM CDT.
Alida, Two Inlets and Itasca State Park around 550 PM CDT.
Becida around 600 PM CDT.
Lake George and Emmaville around 610 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East, Camp Thunderbird West and Many Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4704 9483 4704 9557 4715 9556 4715 9555
4740 9555 4743 9486
TIME...MOT...LOC 2229Z 268DEG 29KT 4738 9546 4714 9547
HAIL...1.00IN
WIND...60MPH
$$
DJR2 follow-up statements
846
WWUS53 KFGF 072243
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
543 PM CDT Fri Aug 7 2020
MNC005-007-029-057-072330-
/O.CON.KFGF.SV.W.0218.000000T0000Z-200807T2330Z/
Hubbard MN-Beltrami MN-Becker MN-Clearwater MN-
543 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI...NORTHEASTERN
BECKER AND SOUTHEASTERN CLEARWATER COUNTIES...
At 542 PM CDT, severe thunderstorms were located along a line
extending from Upper Rice Lake to near Bad Medicine Lake, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Upper Rice Lake around 545 PM CDT.
Alida around 550 PM CDT.
Itasca State Park and Lake Itasca around 550 PM CDT.
Becida around 600 PM CDT.
Lake George around 610 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4708 9483 4707 9541 4740 9547 4743 9486
TIME...MOT...LOC 2242Z 268DEG 29KT 4738 9532 4714 9533
HAIL...1.00IN
WIND...60MPH
$$
DJR146
WWUS53 KFGF 072302
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
602 PM CDT Fri Aug 7 2020
MNC007-072311-
/O.CAN.KFGF.SV.W.0218.000000T0000Z-200807T2330Z/
Beltrami MN-
602 PM CDT Fri Aug 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4708 9483 4708 9527 4741 9526 4741 9486
TIME...MOT...LOC 2301Z 263DEG 24KT 4740 9510 4715 9519
$$
MNC005-029-057-072330-
/O.CON.KFGF.SV.W.0218.000000T0000Z-200807T2330Z/
Hubbard MN-Becker MN-Clearwater MN-
602 PM CDT Fri Aug 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN HUBBARD...NORTHEASTERN BECKER AND SOUTHEASTERN
CLEARWATER COUNTIES...
At 601 PM CDT, severe thunderstorms were located along a line
extending from near Becida to Itasca State Park, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Becida around 605 PM CDT.
Plantagenet Lake and Lake George around 620 PM CDT.
Camp Wilderness around 625 PM CDT.
Kabekona around 635 PM CDT.
Other locations impacted by these severe thunderstorms include Camp
Thunderbird East and Camp Thunderbird West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4708 9483 4708 9527 4741 9526 4741 9486
TIME...MOT...LOC 2301Z 263DEG 24KT 4740 9510 4715 9519
HAIL...1.00IN
WIND...60MPH
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:53 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 7, 3:53 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Fri Aug 7 2020 .SHORT TERM...(This evening through Saturday night) Issued at 353 PM CDT Fri Aug 7 2020 Showers and thunderstorms continue in the vicinity of an MCV moving ENE across the area this afternoon. South and east of this feature looks to be the best area for severe storms over the next few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40 kts. Area of clearing southwest of MCV in area of outflow could be the best area for redevelopment as indicated by latest HRRR run. Severe storm threats will be mainly winds to 75 mph and 2" hail, but also a tornado or two will be possible. Any storms that develop have the potential to grow upscale to a line of storms in the eastern forecast area before exiting across east-central MN. A cold front will be pushing east across ND later tonight. Some storms could be severe with this potential line of storms...with the best chance along the Canadian border. Decreased chances somewhat with this features as CAMs have trended more towards storm that are isolated in nature. The cold front will usher in drier air for Saturday. Another system is expected to push east across SD and northeastward into eastern ND and MN by late Saturday night. Chances are mainly for the southern half of the forecast area after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Aug 7 2020 The main chance for impactful weather is found at the beginning of the period on Sun, followed by another chance around Thu. During Sun an approaching surface front and upper wave will increase chances for strong to severe convection. Current timing places this front in the vicinity of Devils Lake by noon, progressing to the valley by mid afternoon, then west central MN by early evening. CAPE and shear is available and it would appear the strongest storms would likely be proximal to the frontal position at peak heating time. Bulk shear at 0-6km coincident with the boundary should be in the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red River Valley could be the main target region, with storms moving to northwest and west central late afternoon and early evening. High pressure is on schedule to provide quieter weather on Mon through Wed, with the next chance for stronger convection presenting on Thu. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 117 PM CDT Fri Aug 7 2020 The thunderstorm threat will continue for the southern Red River Valley and east into MN through the afternoon hours. Expecting storms to strengthen east and south of the cluster of storms moving through the FAR area currently...and continue into the early evening hours. Other isolated storms will be possible as well, but the highest continued threat will be with the FAR storms. Cigs have been slowly increasing and expect VFR conditions at all terminals by late afternoon outside of TS affected areas. Storms will be again possible late tonight, mainly along the Canadian border. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 816 AM CDT Fri Aug 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 816 AM CDT Fri Aug 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to be possible this afternoon, mainly across eastern North Dakota into west central Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even tornadoes will be possible. Activity will be more isolated in northwestern Minnesota. Another round of thunderstorms will also be possible later tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms will be possible Saturday morning and again Sunday. Storms could be strong to severe on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:17 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman | 58 min |
| Aug 7, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 63 min |
| Aug 7, 6:04 PM CDT | Special Weather Statement | FGF | Mahnomen | 26 min |
| Aug 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 45 min |
| Aug 7, 6:35 PM CDT | Special Weather Statement | FGF | Hubbard | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.